New Mexico, 2024

High Wind in New Mexico, March 24, 2024

March 24, 2024 · NWS MAF · 4 events in 4 counties and zones

A digging trough across the western US and a potent jet streak rounding its base extended into the southern Great Plains. This strong southwesterly jet streak resulted in widespread high winds across portions of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A digging trough across the western US and a potent jet streak rounding its base extended into the southern Great Plains. This strong southwesterly jet streak resulted in widespread high winds across portions of southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 24, 9:52 AM MST, 43 minutes earlier.

Area forecast discussion, Mar 24, 9:52 AM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1152 AM CDT Sun Mar 24 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday afternoon)
Issued at 245 AM CDT Sun Mar 24 2024

Today will be one of those days to just stay inside. Our windstorm
is still on track and will bring plenty of blowing dust with it. A
strong low level jet (50 kts @ 850mb) over the Trans Pecos and
Permian Basin has kept wind gusts near 35 mph all night. An upper
trough over AZ will continue east today with a leading shortwave
expected to lift across NM and the TX PH this afternoon. We continue
to monitor all the ingredients coming together for a potentially
damaging windstorm for portions of the area. An intense mid level
jet (~100kt) will accompany the shortwave with 50-60 kts around 850-
700mb. Large scale subsidence behind the exiting shortwave will aid
in the mixing potential as well as suppress cloud cover. Cross
section analysis through the Guadalupe Mountains indicate large
scale subsidence and strong downward momentum will aid in the
formation of a mountain wave. Winds will quickly ramp up mid morning
in the higher terrain before spreading east into the plains. The
strongest winds will spread across the Guadalupe Mountains into SE
NM and the NW Permian Basin where gusts could surpass 70 mph. 80+
mph winds are not out of the question through Guadalupe Pass where
travel will be dangerous. Winds will diminish as you move east, but
50 mph gusts will still be possible as fare east as Snyder and Big
Lake. All wind products still look on track for today and will make
no changes at this time. Areas of blowing dust will accompany the
strong winds and reduce visibilities, especially near plowed fields.
Temperatures this afternoon will vary across the area with cooler
conditions (60s) behind the Pacific front across the west and highs
near 80 in the east.

Winds relax for most locations overnight as the atmosphere
decouples, but remain strong for the higher terrain. Will extend the
High Wind Warning for the Guadalupe and Davis Mountains as guidance
keeps gusts over 60 mph. Drier air behind the front will allow
temperatures to fall into the 30s/40s by Monday morning. The base of
the upper trough remains overhead into the day Monday and with the
continuation of strong mid level winds we are looking at another
windy day. As deep mixing occurs once again, gusty winds will
develop across most locations along and south of the Pecos River. A
Wind Advisory will likely be needed, but will wait to issue to the
plethora of wind products in effect for today. Temperatures will
cool for much of the area Tuesday with highs generally about 10
degrees below normal.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 245 AM CDT Sun Mar 24 2024

By 00z Tuesday, a broad longwave trough has a grip across the
western 2/3rds of the CONUS with the base of the trough as far south
as northern Mexico. As with Monday, some virga showers are possible
again on Tuesday across the northern zones and Wednesday for the
western Low Rolling PLains with the cold core upper trough providing
some elevated instability. With the speed max associated with the
longwave trough remaining overhead on Tuesday and Wednesday, breezy
afternoons persist through mid-week. Temperatures also remain on the
cool side through Wednesday behind today's Pacific front, the cold
core aloft, and added cloud cover. The a building ridge finally
kicks the trough eastward, ushering in warmer and relatively quiet
weather for the tail-end of the week. For Thursday onward, high
temperatures return back to the upper 70s and 80s with daily
afternoon breezes expected.

-Munyan

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CDT Sun Mar 24 2024

BLDU will result in MVFR visibilities this afternoon as westerlies
increase. Winds will decouple somewhat overnight, but remain
elevated, only to increase again Monday after sunup as mixing
redevelops. Winds don't look quite as strong Monday as today, and
BLDU is not anticipated to be as prevalent attm.

&&

.FIRE WEATHER...
Issued at 245 AM CDT Sun Mar 24 2024

A powerful storm system is currently landfalling over southern
California with an attendant 85-95kt 500mb jet. This feature will
translate across AZ/NM this morning and arrive overhead our region
by this afternoon. While mid-upper level clouds are present across
the area now, these clouds depart as the trough approaches and drier
air funnels in. This allows for efficient diurnal mixing to ~700mb
and 50-65mph gusts are expected across a large portion of the
region. Meanwhile, a Pacific front associated with the incoming
trough shoves a dryline currently draped near El Paso clear through
the region, ushering in dry surface air. However, critical RH is
generally confined to the lower Trans Pecos, Stockton Plateau, and
Big Bend with temperatures in the 60s/low 70s keeping RH around 15-
20 percent for the remainder of the region. As for fuels, ERCs
remain low after last week's rain but have crept above the 50th
percentile for the lower Trans Pecos and Big Bend. Despite the good
to excellent recovery this morning for the eastern zones, marginal
fuels, and borderline humidity for the northern zones, the sheer
strength of the winds should help carry any flames in the finer
fuels. Overall, RFTIs are around 4-5 for most of the area but up to
6-7 for the Big Bend. Thus, the Red Flag Warning remains in effect
areawide for this afternoon and evening.

The base of the trough lingers overhead the next several days and
winds remain elevated through Monday but won't be quite as strong as
today. Cooler air behind the Pacific front keeps humidity above
critical levels for most of the region except near the Rio Grande.
RFTIs of 4-5 present themselves for Monday here so overall near-
critical conditions expected. Will evaluate any needed fire
headlines for Monday afternoon in the next few updates. While still
breezy beyond Monday, winds aren't strong enough for notable fire
concerns.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               77  46  66  35 /  10   0  10  10
Carlsbad                 67  43  63  41 /   0   0  10   0
Dryden                   83  48  70  46 /   0  10   0   0
Fort Stockton            78  46  66  44 /   0   0  10   0
Guadalupe Pass           57  36  53  38 /   0   0  10   0
Hobbs                    67  39  61  32 /   0   0  10  10
Marfa                    69  33  57  33 /   0   0  10   0
Midland Intl Airport     75  45  65  38 /   0   0  10  10
Odessa                   74  46  64  39 /   0   0  10  10
Wink                     74  43  66  41 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CDT /3 AM MDT/ Tuesday for Davis
     Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Chisos Basin-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 10 PM CDT this evening for Andrews-
     Borden-Chinati Mountains-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Ector-Gaines-Loving-Marfa Plateau-
     Martin-Midland-Presidio Valley-Reeves County Plains-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory until 10 PM CDT this evening for Central Brewster
     County-Chisos Basin-Crane-Glasscock-Howard-Lower Brewster
     County-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.

NM...High Wind Warning until 3 AM MDT Tuesday for Guadalupe Mountains
     of Eddy County.

     Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 9 PM MDT this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...29
LONG TERM....16
AVIATION...44
Hazardous weather outlook, Mar 24, 12:13 AM MST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
213 AM CDT Sun Mar 24 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
213 AM CDT Sun Mar 24 2024 /113 AM MDT Sun Mar 24 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the western high terrain and
adjacent plains, southeastern New Mexico and the northern and
western Permian Basin today.

A Red Flag Warning is in effect Sunday afternoon and evening for all
of west Texas and southeastern New Mexico.

A Wind Advisory remains in effect for the lower Trans Pecos and
eastern Permian Basin through tonight.

Blowing dust associated with the strong winds may locally reduce
visibilities on Sunday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds persist in through mountains through early Tuesday
morning and the High Wind Warning continues for the Guadalupe/Davis
through 09z Tuesday.

Breezy to windy conditions persist through Monday evening for
locations south and west of the Pecos.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Lea County

When
March 24, 10:35 AM MST to 6:07 PM MST
Where
Northern Lea County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Southern Lea County

When
March 24, 11:00 AM MST to 5:45 PM MST
Where
Southern Lea County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
March 24, 11:40 AM MST to 5:40 PM MST
Where
Eddy County Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Central Lea County

When
March 24, 12:50 PM MST to 1:50 PM MST
Where
Central Lea County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169153, 1169164, 1169154, 1169165.